MAUDE Adverse Event Report: LIVANOVA CANADA CORP. CROWN PRT PERICARDIAL HEART VALVE; TISSUE HEART VALVE

LIVANOVA CANADA CORP. CROWN PRT PERICARDIAL HEART VALVE; TISSUE HEART VALVE
Model Number CNA21
Medical Device Problem Codes Degraded (1153); Gradient Increase (1270)
Health Effect - Clinical Code Calcium Deposits/Calcification (1758)
Date of Event 05/04/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device being sent to manufacturer.
 
Event or Problem Description
On (b)(6) 2018 a patient received a crown prt cna21 implant.The manufacturer was notified that six months after the device was implanted the site identified calcification on one of the leaflets.The device was explanted on (b)(6) 2019 and received a replacement valve.
 
Additional Manufacturer Narrative
The manufacturing and material records for the crown prt aortic pericardial heart valve, model # cna21, s/n # (b)(6) as they pertain to the reported event, were retrieved and reviewed by quality engineering at livanova canada corp.The results confirmed that this valve satisfied all material, visual, and performance standards required for a crown prt aortic pericardial heart valve at the time of manufacture and release.The valve was received on (b)(6) 2019.A gross investigation was performed on the returned prosthesis.The returned valve was received with stiffened leaflets and in anomalous configuration (t-shape by frontal view of the outflow).Signs of calcification and traces of pannus can be observed on the pericardium.Fields changed: b4, d10, g4, g7, h2, h3, h6.
 
Additional Manufacturer Narrative
Received condition.Crown aortic pericardial heart valve (crown valve), sn 433129, was received packed in a carton box.The valve was stored in unknown solution inside a specimen container.Incoming visual inspection revealed a size 21, model cna crown valve.Gross visual examination of the valve revealed a deformed prosthesis due to intrinsic and vegetating calcifications in all leaflets and due to large thrombus depositions on both sides of all leaflets.X-ray analysis x-rays of the subject valve showed large intrinsic calcifications in leaflets a and b.Small intrinsic calcifications were also present inside leaflet c.Histological analysis histological analysis identified gram positive bacteria spread inside the thrombus depositions.The presence of thrombus depositions and bacteria colonies indicated the onset of an infective endocarditis in the acute phase.Prosthetic valve endocarditis is a complication of cardiac valve replacement that can cause early structural valve deterioration.Dimensional analysis the visual inspection highlight a geometrical shape of the valve quite deformed.After the sampling performed for the histo-morphological analysis the stent was then completely removed from the valve, the removed stent was then measured and the geometrical shape verified, by means of a profile projector.The analysis shows a geometry quite deformed in terms of diameter (max-min diameter greater of 0.4mm) and in terms of angular deformation of the posts.The deformation of the stent is confirmed by an evident eccentricity of the circularity (difference between max-min diameter greater than 0.4 mm) and a visible deflection angle with respect to the verticality of the cylindrical shape of the three posts.Conclusion this crown valve was explanted after 6 months due to a reported prosthetic calcification.Leaflets calcification, detected with visual, x-ray and histological analyses, caused stiffening and led to progressive valve stenosis.Large thrombus depositions were present on both prosthetic sides and so contributes to stenosis.Aortic insufficiency likely resulted from inadequate leaflet coaptation caused by calcification of the leaflets.Structural valve deterioration/dysfunction is the major cause of failure of bioprosthetic heart valves and the principal underlying pathologic process is cuspal calcification.Calcification can also cause stenosis due to cuspal stiffening.Calcific deposits are usually localized to cuspal tissue (intrinsic calcification).Histological analysis identified gram positive bacteria spread inside the thrombus depositions.The presence of thrombus depositions and bacteria colonies indicated the onset of an infective endocarditis in the acute phase.Prosthetic valve endocarditis is a complication of cardiac valve replacement that can cause early structural valve deterioration.It is possible that the patient¿s clinical history and risk factors may have contributed to the structural valve deterioration observed in this crown valve.However, little clinical history was provided.Based on this analysis the reported issue was a result of a known inherent risk of biological valve prosthesis, structural valve deterioration.However, the factors that lead to the reported valve dysfunction and failure are unknown.
 
Event or Problem Description
On (b)(6) 2018 a patient received a crown prt cna21 implant.The manufacturer was notified that six months after the device was implanted the site identified calcification on one of the leaflets.Patient had immediate post op gradient of 55.Patient had an episode of ventricular tachycardia post-operatively (4 months), at this time gradient was 75.3 months later - after this episode the patient was re-operated.The device was explanted on (b)(6) 2019 and the patient received a replacement valve.The patient outcome was good.
 
Additional Manufacturer Narrative
The manufacturer received additional information from the site on aug.20, 2019.The following information is included in an updated event description (b5): on (b)(6), 2018 a patient received a crown prt cna21 implant.The manufacturer was notified that six months after the device was implanted the site identified calcification on one of the leaflets.Patient had immediate post op gradient of 55.Patient had an episode of ventricular tachycardia post-operatively (4 months), at this time gradient was 75.3 months later - after this episode the patient was re-operated.The device was explanted on (b)(6) 2019 and the patient received a replacement valve.The patient outcome was good.This information does not change the manufacturers original conclusion.Fields changed: b4, b5, g4, g7, h2, h6.

Brand Name
CROWN PRT PERICARDIAL HEART VALVE
Common Device Name
TISSUE HEART VALVE
Manufacturer (Section D)
LIVANOVA CANADA CORP.
5005 north fraser way
burnaby, bc
MDR Report Key8685048
Report Number3004478276-2019-00175
Device Sequence Number19324875
Product Code LWR
UDI-Device Identifier00896208000511
UDI-Public(01)00896208000511(240)CNA21(17)230430
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
P060038
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 08/20/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/30/2023
Device Model NumberCNA21
Device Catalogue NumberCNA21
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/20/2019
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 05/15/2019
Supplement Date Received by Manufacturer06/20/2019
07/16/2019
08/20/2019
Initial Report FDA Received Date06/10/2019
Supplement Report FDA Received Date07/08/2019
08/13/2019
08/20/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age54 YR